Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 39, NWS Baltimore/Washington

July 27, 2004Calvert County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 27, 2004, 6:33 PM EDT for Calvert County, Saint Mary's County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2004, 6:33 PM EDT (22:33 UTC)
Expired
Jul 27, 2004, 10:30 PM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Calvert County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 97 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 272239
FFWLWX
MDC009-037-280230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
633 PM EDT TUE JUL 27 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  CALVERT COUNTY IN SOUTHERN MARYLAND
  ST. MARYS COUNTY IN SOUTHERN MARYLAND

* UNTIL 1030 PM EDT.

* AT 633 PM EDT...RADAR INDICATED AN AREA OF SHOWERS AND 
THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS LOWER SOUTHERN MARYLAND. 
RADAR INDICATES THAT UP TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER 
PORTIONS OF THE WARNED AREA. ANOTHER 2 TO 3 INCHES WILL BE POSSIBLE 
THROUGH 1030 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE CALIFORNIA...CHESAPEAKE BEACH...GOLDEN BEACH...
  LEONARDTOWN...LEXINGTON PARK...NORTH BEACH...PATUXENT RIVER NAS...
  PRINCE FREDERICK...ST. MARYS CITY...LUSBY...HOLLYWOOD AND PINEY
  POINT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

ALSO NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON 
FOOT. STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN 
BECOME DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE 
UP TO HIGHER GROUND.

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3839 7684 3803 7641 3831 7630 3871 7651
      3873 7667 3850 7667

$$
ND
2 follow-up statements
000 
WGUS71 KLWX 272359
FFSLWX
MDC009-037-280230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
757 PM EDT TUE JUL 27 2004

...FLASH FLOOD WARNING CONTINUES FOR CALVERT AND ST. MARYS COUNTIES
   UNTIL 1030 PM EDT...

AT 757 PM EDT...RADAR CONTINUED TO SHOW A LARGE AREA OF SHOWERS AND 
THUNDERSTORMS WITH VERY HEAVY RAIN SLOWLY MOVING ACROSS SOUTHERN 
MARYLAND. RADAR INDICATES THAT UP TO 4 INCHES OF RAIN HAS ALREADY 
FALLEN OVER PORTIONS OF THE WARNED AREA. ANOTHER 2 TO 3 INCHES WILL 
BE POSSIBLE THROUGH 1030 PM EDT.

SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
INCLUDE CALIFORNIA...GOLDEN BEACH...LEONARDTOWN...LEXINGTON PARK...
PATUXENT RIVER NAS...PRINCE FREDERICK...ST. MARYS CITY...LUSBY...
HOLLYWOOD AND PINEY POINT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

$$
ND
000 
WGUS71 KLWX 280227
FFSLWX
MDC009-037-280245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1025 PM EDT TUE JUL 27 2004

...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR CALVERT 
AND ST. MARYS COUNTIES...

AT 1025 PM EDT...RADAR SHOWED THAT THE HEAVY RAINFALL HAS MOVED OUT 
OF CALVERT AND ST. MARYS COUNTIES. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...LIGHT SHOWERS AND SOME 
RESIDUAL PONDING OF WATER ON ROAD WAYS AND IN LOW LYING AND MAY 
CONTINUE OVER THE NEXT COUPLE HOURS.


$$
ND

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 11:00 AM EDT, 7 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 11:00 AM EDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE JUL 27 2004

.SHORT TERM...TODAY AND TNGT...

ALL PRODUCTS RELEASED.

I WL CONFESS...MY ABILITY TO WRITE DAY AFTR DAY ABT LOW
CLDS/DAMPNESS HAS REACHED ITS LIMIT. IVE GOT NOTHING MORE TO SAY.
AS I THOUGHT LAST JUL WAS WET I LOOKED AT DCA FOR THIS JUL VS JUL
03. THRU 7/26 PCPN TOTALS ARE ABT THE SAME 4.8. ITS RAINED
MEASURABLY ON 9 DAYS SO FAR THIS JUL...ECLIPSED BY THE 13 IT RAINED
ON LAST. NEITHER HERE NOR THERE...JUST A FACTOID.

AM LVG THE FFA IN EFFECT THRU 6 PM...ALTHO ATTM NOT TERRIBLY EXCITED
ABT IT. IFLOWS GAGES IN ERN WV HAVE RECORDED NOTHING IN THE LAST 6
HRS. THE BAND OF HVIER PCPN IS BARELY MAKING ANY EWD PROGRESS.

WOODY

&&

.LONG TERM...WED AND BEYOND...
BASIC MDL AGREEMENT ON TAKING H5 CLSD LOW OVR GRTLKS NEWD WED-THU
WHILE OPENING IT UP AND WEAKENING IT. RSLTNT PTTN ACRS NOAM
CERTAINLY DOES NOT RESEMBLE SUMMER. ATLC RDG PARKED RATHER FAR TO
THE N...NOT IN ITS TYPICAL SUBTROPICAL POSN. ANOTHR DEEP H5 L/WV
TROF...W/ A CLSD LOW OF ITS OWN OVER MANITOBA...SLICING DWN THE
PLAINS.

CDFNT RUNS INTO ATLC RDG...STALLS OUT...AND WEAKENS ALNG ERN SEABRD
WED-THU...SUPPORTED BY GOOD SFC-H5 CONFLUENCE AND SUPPORT OF RRQ OF
UPR JET. THIS FLOW WL SUPPLY BOTH ATLC AND GLFMEX MSTR. SO...HAD TO
TAKE A SLIGHTLY MORE PESSIMISTIC APPROACH TO FCST. ETA/GFS SIMILAR
IN QPF FIELDS...THO THEIR RESPECTIVE MOS PRODUCTS DEPICT SOME
VARIATION BY 4TH-5TH PDS. FCST GRIDS WED NGT-THU WL SPLIT THE
DIFF...ONLY BECUASE BLV THAT THERE IS THE RISK OF PCP...BUT RECENT
HISTORY WUD SUGGEST MORE CAUTION THAN MAV...SPCLY CONSIDERING ITS
WET BIAS. ALSO...TRIED TO DELINIATE VARIATION BTWN SRN MD /WET/ AND
PTMC HIGHLANDS...WHICH LIKLEY WL BE MAJORITY INFLUENCED BY SFC
HIPRES BLDG FM GRTLKS.

MADE A FEW TEMP CHGS NXT CPL OF DAYS TO LINE UP W/ PCPN CHGS...
DECREASING MAXT WED AND THU...AND INCR MIN-T EACH NGT...SPLCY IN THE
E WHERE DEWPTS WL REMAIN ON THE HIGH SIDE /UPR 60S TO NEAR 70/.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FFA TODAY DCZ001
MD...FFA TODAY MDZ002>007...MDZ009>011.
VA...FFA TODAY VAZ021...VAZ025>031...VAZ036>042...VAZ050>056.
WV...FFA TODAY WVZ048>055.
MARINE...NONE.

&&

LONG TERM...HTS
Hazardous weather outlook, Jul 27, 11:27 AM EDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1127 AM EDT TUE JUL 27 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-280800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1127 AM EDT TUE JUL 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AS A COLD FRONT SLOWLY
ADVANCES FROM THE WEST. WITH ABUNDANT MOISTURE IN THE
ATMOSPHERE...HEAVY RAINFALL WILL BE POSSIBLE THROUGH THIS EVENING.

SOME OF THE HEAVIER SHOWERS AND THUNDERSTORMS COULD PRODUCE RAINFALL
OF UP TO 3 INCHES IN A SHORT PERIOD OF TIME. THIS WOULD BE
SUFFICIENT TO CAUSE FLOODING OF STREAMS...CREEKS AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...

HEAVY RAINFALL WILL BE POSSIBLE EAST OF INTERSTATE 95 ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:48 PM EDTFlash Flood WarningLWXHarford117 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.